Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 59, NWS North Platte, NE

May 19, 2013Garfield County, Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 19, 2013, 5:26 PM CDT for Garfield County, Wheeler County, Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2013, 5:26 PM CDT (22:26 UTC)
Expired
May 19, 2013, 6:15 PM CDT
In force
49 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Garfield County, NE, Wheeler County, NE

The radar

The Grand Island radar (KUEX), 168 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 5:46 PM CDTHAIL 1Ericson, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 4:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2013-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

008 
WUUS53 KLBF 192226
SVRLBF
NEC071-183-192315-
/O.NEW.KLBF.SV.W.0059.130519T2226Z-130519T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
526 PM CDT SUN MAY 19 2013

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA...
  WHEELER COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 615 PM CDT

* AT 522 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ERICSON...
  AND MOVING NORTHEAST AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ERICSON...PIBEL LAKE STATE RECREATION AREA...BARTLETT...FOUR
  CORNERS...CUMMINSVILLE AND BUFFALO FLATS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4173 9849 4174 9883 4203 9867 4190 9828
      4188 9828
TIME...MOT...LOC 2227Z 225DEG 10KT 4176 9866

HAIL...1.00IN
WIND...60MPH

$$

TAYLOR
1 follow-up statement
608 
WWUS53 KLBF 192259
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
559 PM CDT SUN MAY 19 2013

NEC071-183-192310-
/O.CAN.KLBF.SV.W.0059.000000T0000Z-130519T2315Z/
GARFIELD NE-WHEELER NE-
559 PM CDT SUN MAY 19 2013

...THE SEVERE THUNDERSTORM WARNING FOR WHEELER AND SOUTHEASTERN
GARFIELD COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE 
WITH THIS THUNDERSTORM.

LAT...LON 4173 9849 4174 9883 4203 9867 4190 9828
      4188 9828
TIME...MOT...LOC 2300Z 225DEG 10KT 4183 9857

$$

TAYLOR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:35 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 19, 3:35 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT SUN MAY 19 2013

.SYNOPSIS...
ISSUED AT 335 PM CDT SUN MAY 19 2013

AT H5 CLOSED LOW OVER THE NORTHERN PLAINS WITH DEEP TROUGH OVER THE
WESTERN CONUS. H5 RIDGE INTO THE GREAT LAKES. H5 WAVE UNDERNEATH
RIDGE OVER THE SOUTHEAST WITH ASSOCIATED SHOWERS.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 335 PM CDT SUN MAY 19 2013

LARGE UPPER LEVEL LOW WILL TRACK FROM NEBRASKA TONIGHT TO SOUTH
DAKOTA MONDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TONIGHT...WITH SHOWERY WEATHER TO CONTINUE ACROSS NORTHERN
NEBRASKA MONDAY. A SEVERE STORM OR TWO CANNOT BE RULED OUT ACROSS
CENTRAL INTO EASTERN PORTIONS OF NORTH CENTRAL NEBRASKA THIS
EVENING...WHERE STRONGER FLOW ALOFT RESIDES. H85 WIND SPEEDS
INCREASE CONSIDERABLE ON THE SOUTH SIDE OF THE UPPER LEVEL LOW
MONDAY...WITH SPEEDS AT THE SFC NEARING ADVISORY CRITERIA ACROSS FAR
WESTERN NEBRASKA AND THE PANHANDLE.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 335 PM CDT SUN MAY 19 2013

MODELS IN GOOD AGREEMENT WITH SLOW EXIT OF UPPER LOW FROM THE
NORTHERN PLAINS. RAINSHOWERS WILL AFFECT NORTHERN PORTIONS OF
WESTERN NEBRASKA THROUGH WEDNESDAY. TEMPERATURES WILL BE SOME WHAT
COOLER WITH CLOUD COVER AND SCATTERED RAIN SHOWER. HYDROLOGY WILL
CONTINUE TO BE A CONCERN AND WILL HAVE TO WATCHED. LOWS IN THE 40S
AND HIGHS IN THE 60S NORTH TO LOW 70S SOUTHWEST. SHARP RIDGE
DEVELOPS OVER NORTHERN PLAINS WEDNESDAY THROUGH THURSDAY AS NEXT
SYSTEM DROPS SOUTHEAST OUT OF THE PACIFIC NORTHWEST. SOUTHWEST
FLOW AND DIVERGENCE ALOFT WITH GULF MOISTURE AVAILABLE EXPECT
THUNDERSTORM DEVELOPMENT THURSDAY NIGHT THROUGH SUNDAY MAINLY LATE
AFTERNOON AND EARLY EVENING. TEMPERATURES RISING INTO THE 70S AND
80S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 335 PM CDT SUN MAY 19 2013

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA...AS A COLD UPPER LEVEL
LOW PRESSURE SYSTEMS SLOWLY MOVES EAST ACROSS THE AREA. AREAS OF
MVFR ARE EXPECTED WITHIN AREAS RECEIVING SHOWERS. OTHERWISE SFC
WINDS WILL BE NORTHWEST AT 5 TO 15 KTS.

&&

.HYDROLOGY...
ISSUED AT 335 PM CDT SUN MAY 19 2013

ISSUED SMALL STREAM FLOOD ADVISORY FOR KEITH AND SOUTHERN GARDEN
COUNTIES AS UPPER LOW KEEPS A NARROW BAND OF RAIN OVER THE
COUNTIES WITH ALREADY SATURATED GROUND FROM THUNDERSTORMS LAST
NIGHT. THE UPPER LOW IS PULLING SLOWLY EAST. SECONDARY ROADS ARE
MUDDY AND SOME HAVE WATER CROSSING THE ROAD.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...POWER
SHORT TERM...TAYLOR
LONG TERM...POWER
AVIATION...TAYLOR
HYDROLOGY...POWER
Hazardous weather outlook, May 19, 5:06 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
506 PM CDT SUN MAY 19 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-202215-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
506 PM CDT SUN MAY 19 2013 /406 PM MDT SUN MAY 19 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED IN NORTH CENTRAL
NEBRASKA THIS EVENING. THE PRIMARY THREAT IS LARGE HAIL... BUT
DAMAGING WIND IS POSSIBLE.

OTHERWISE...SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THIS
EVENING IN WESTERN AND NORTH CENTRAL NEBRASKA. THUNDERSTORMS ARE
EXPECTED TO CONTINUE ALONG AND JUST BEHIND A SLOW MOVING FRONT
CROSSING CENTRAL NEBRASKA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN NORTH CENTRAL NEBRASKA THIS
AFTERNOON AND EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JRS

In the hours before

Local storm report, May 19, 3:45 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     MULLEN                  42.04N 101.04W
05/18/2013                   HOOKER             NE   PUBLIC

            DAMAGE REPORTS OF A FLAG POLE SNAPPED, 25 SHINGLES BLOWN
            OFF AND PART OF A PRIVACY FENCE BLOWN OVER.

&&

JGOMEZ
Local storm report, May 19, 4:23 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
423 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             5 E BURWELL             41.78N 99.04W
05/19/2013  E1.00 INCH       GARFIELD           NE   PUBLIC

            QUARTER SIZE HAIL REPORTED NEAR BURWELL.

&&

JGOMEZ
Special weather statement, May 19, 4:32 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
432 PM CDT SUN MAY 19 2013

NEZ038-192215-
CUSTER NE-
432 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER COUNTY UNTIL
515 PM CDT...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EDDYVILLE...OR 19 MILES NORTH OF
LEXINGTON...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BURR OAK...
  CUMRO...
  INTERSECTION OF HIGHWAY 183 AND CUMRO ROAD...
  BLOCK HILL BASIN...
  MASON CITY...
  GAVIN SIDING...

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 297 AND 307.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 301 AND 308.

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 73 AND 88.

TAYLOR
Special weather statement, May 19, 4:58 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
458 PM CDT SUN MAY 19 2013

NEZ027-028-192245-
GARFIELD NE-LOUP NE-
458 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUP AND WESTERN
GARFIELD COUNTIES UNTIL 545 PM CDT...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KENT DIVERSION DAM STATE WILDLIFE MANAGEMENT
AREA...OR NEAR BURWELL...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  VIRGINIA SMITH DAM...
  HOMESTEAD KNLLS CAMPGROUND...
  CALAMUS RESERVOIR STATE RECREATION AREA...
  NUNDA SHOAL CAMPGROUND...
  DEVERRE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TAYLOR
Special weather statement, May 19, 5:02 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
502 PM CDT SUN MAY 19 2013

NEZ028-029-192245-
GARFIELD NE-WHEELER NE-
502 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHEELER AND EASTERN
GARFIELD COUNTIES UNTIL 545 PM CDT...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BARTLETT TO 9 MILES
NORTHEAST OF ORD...AND MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BARTLETT...
  FOUR CORNERS...
  CUMMINSVILLE...
  BUFFALO FLATS...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR
Special weather statement, May 19, 5:18 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
518 PM CDT SUN MAY 19 2013

NEZ006-008-192300-
BROWN NE-KEYA PAHA NE-
518 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KEYA PAHA AND
NORTHWESTERN BROWN COUNTIES UNTIL 600 PM CDT...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORTH RIVER TRAIL...OR 15 MILES WEST OF
SPRINGVIEW...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORTH RIVER TRAIL...
  NORDEN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:09 PM CDTSevere Thunderstorm WarningLBFSheridan51 min
May 18, 7:12 PM CDTSevere Thunderstorm WarningLBFChase, Perkins48 min
May 18, 7:15 PM CDTTornado WarningLBFArthur, Deuel, Garden, Keith30 min
May 18, 7:20 PM CDTSevere Thunderstorm WarningLBFLogan, McPherson, Thomas40 min
May 18, 7:35 PM CDTTornado WarningLBFArthur, Keith, McPherson25 min
May 18, 7:40 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins50 min
May 18, 7:48 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln, McPherson, Perkins42 min
May 18, 7:56 PM CDTSevere Thunderstorm WarningLBFChase49 min
May 18, 8:04 PM CDTSevere Thunderstorm WarningLBFArthur, Grant, Hooker, McPherson41 min
May 18, 8:09 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Thomas51 min
May 18, 8:45 PM CDTSevere Thunderstorm WarningLBFChase, Perkins45 min
May 19, 1:15 PM CDTAreal Flood AdvisoryLBFGarden, Keith, Logan, McPherson, Thomas136 days
May 19, 1:16 PM CDTAreal Flood AdvisoryLBFGarden, Keith9 hr
May 19, 3:56 PM CDTSevere Thunderstorm WarningLBFGarfield49 min
May 19, 4:21 PM CDTSevere Thunderstorm WarningLBFWheeler39 min
May 19, 5:05 PM CDTSevere Thunderstorm WarningLBFGarfield, Loup40 min
May 19, 5:20 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha40 min
May 19, 5:34 PM CDTSevere Thunderstorm WarningLBFLoup, Rock41 min
May 19, 5:39 PM CDTSevere Thunderstorm WarningLBFGarfield51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.